Virginia, 2024

Flash Flooding in Virginia, July 22, 2024

July 22, 2024 · NWS AKQ · 2 events in 2 counties and zones

A moist air mass was in place with dew points generally in the mid 70s on July 22, 2024. This resulted in heavy rain and localized flooding across portions of eastern and southeastern Virginia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

A moist air mass was in place with dew points generally in the mid 70s on July 22, 2024. This resulted in heavy rain and localized flooding across portions of eastern and southeastern Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jul 22, 6:02 AM EST, 2 hours 58 minutes earlier.

Area forecast discussion, Jul 22, 6:02 AM EST, 2 hours 58 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
702 AM EDT Mon Jul 22 2024

.SYNOPSIS...
Deep moisture returns northward this morning with the potential
for moderate to locally heavy rainfall. Flash flooding is
possible along with the threat for isolated tornadoes this
afternoon. Unsettled conditions are expected to continue through
much of this week with scattered mainly afternoon and evening
showers and thunderstorms each day.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 340 AM EDT Monday...

Key Messages:

- Flood Watch is in effect until midnight for areas along I-95
  eastward to the Chesapeake Bay.

- Enhanced flow aloft may result in enough shear for an isolated
  tornado threat this afternoon.

Weak low pressure is noted across far NW North Carolina into
Tennessee as Bermuda high pressure remains anchored offshore. Flow
aloft is out of the SW between broad troughing over the Midwest and
a ridge off the SE CONUS. Water vapor imagery shows a fairly well-
defined shortwave trough over the Tennessee Valley which will move
into the Mid-Atlantic today. Deep moisture over the Carolinas will
continue to lift northward today with PW values increasing to
2.3-2.5".

Already seeing some showers and storms lifting northward across the
Piedmont early this morning with respectable amounts of lightning
and robust rain rates of 2-3" per hour. Expect this activity to lift
northward at a decent clip so not expecting widespread flooding
issues through sunrise. The aforementioned short wave aloft will
lift NE across the region today, forcing a weak surface low to
develop central VA. This surface low will tend to focus moisture
convergence along and east of the low track. WPC has included
near all of the area in a Slight Risk for excessive rainfall. A
Flood Watch has been issued for areas along and east of I-95 to
the Ches Bay given the deep moisture and forcing at the surface
and aloft as well as all the recent rainfall these areas have
received. Did not include the Eastern Shore in the watch at this
time but these areas may need to be added depending on how this
scenario unfolds. In addition, enhanced flow aloft associated
with the short wave and local backing of surface winds will
result in favorable shear profiles for an isolated tornado
threat despite the deep moisture noted on forecast soundings.
SPC has issued a Marginal Risk for most of the area today with
the main threat being isolated tornadoes. Widespread clouds and
showers/storms will result in below normal temps today with
highs mostly in the low 80s. Rainfall coverage and intensity
should decrease after midnight tonight with low temps in the
upper 60s to low/mid 70s from NW to SE.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
As of 400 AM EDT Monday...

Key Messages...

- Unsettled pattern continues with afternoon and evening showers and
  storms.

Showers and storms expected again on Tuesday but less upper level
support suggest more scattered afternoon/evening coverage. PWATs
remain anomalously high so localized areas of flooding will remain a
possibility. WPC has our area in a Marginal Risk of excessive
rainfall both Tuesday and Wednesday High temps inch upward to around
90 degrees Tuesday afternoon. Showers and storms continue into the
evening and overnight hours with lows 70-75 degrees.

For Wednesday, high chance to likely PoPs (60-75%) are warranted as
the threat for more showers and thunderstorms (some containing heavy
rain and a potential of flash flooding) continues. Highs in the 80s
with lows again in the low/mid 70s.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
As of 400 AM EDT Monday...

Key Messages:

- Unsettled period continues through the end of the work week.

- Drier air and lower precip chances possible this weekend behind a
  cold front.

Scattered to numerous afternoon and evening showers and storms will
be possible each day through Friday. A weak lee trough is forecast
to develop across the Piedmont which will tend to focus shower/storm
development inland during the afternoon, spreading toward the coast
in the evening and overnight. Deep moisture will favor partly to
mostly cloudy skies through the end of the week with high temps
staying in the 80s (near to just below seasonal norms). With the
seemingly never ending deep moisture feed, additional areas of
moderate to locally heavy rainfall are likely with the potential for
further flooding. Overnight lows will continue in the upper 60s to
low 70s. A cold front is forecast to cross the region early Saturday
which could bring lower humidity and finally shunt the deep moisture
and highest precip chances to the south for the upcoming weekend.

&&

.AVIATION /12Z MONDAY THROUGH FRIDAY/...
As of 700 AM EDT Monday...

Line of showers and storms continues to lift NE across SE VA but
likely will not see long-lived impacts at RIC, PHF, ORF, and
ECG. Will show VFR conditions following this line of convection.
Additional showers and storms are likely this afternoon and
evening with local flight restrictions. MVFR CIGs will become
prevalent by this evening. Winds generally light this morning,
becoming SE 5-10 kt this afternoon. Showers and storms taper off
tonight.

Unsettled conditions continue through Friday with daily chances
of mainly aftn/evening showers/tstms.

&&

.MARINE...
As of 230 AM EDT Monday...

Key Message:

- Prevailing sub-advisory conditions are expected to continue  this
week, although thunderstorms are possible each day  (mainly during
the afternoon/evening).

Weak low pressure is approaching from the WSW early this morning
with S-SE winds of 5-10 kt on the waters and 2-3 ft seas/1-2 ft
waves. The low will track just to the north of the area later today-
tonight. Scattered to numerous showers/tstms are expected from late
morning through the evening, which could necessitate a few SMWs.
Convection gradually diminishes overnight. Outside of that, winds
veer to the SSW by the evening and increase to 15 kt. A few gusts to
20 kt are likely tonight, but these aren't expected to be frequent
enough to warrant SCAs. Prevailing sub-SCA conditions are then
expected to continue through the week. Winds will generally be S to
SW and average 10-15 kt from Tue through Thu, as Bermuda high
pressure remains anchored offshore. Occasional gusts to 20 kt are
possible during the evening/overnight hours each day. A weak cold
front tries to approach from the north Fri night before potentially
crossing the waters Sat AM. Winds will shift to the N-NE behind the
front but speeds should remain below SCA criteria. Despite the
prevailing sub-SCA conditions, tstms will be possible each day
through Friday (mainly during the aftn/evening). Brief higher gusts
are likely with the convection. Waves on the bay will average 1-2 ft
through Tue, and will build to 2-3 ft by Wed/Thu. Seas average 2-3
ft early this week, and increase to 3-4 ft by Tue night/Wed.

A moderate rip current risk remains across the northern beaches
today, with a low rip current risk for VA Beach/Eastern Currituck.
There is a low rip risk for all beaches on Tuesday.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...Flood Watch through this evening for NCZ012>017-030>032-102.
VA...Flood Watch through this evening for VAZ075>078-080>090-092-
     093-095>098-512>525.
MARINE...None.

&&

SYNOPSIS...RHR
NEAR TERM...RHR
SHORT TERM...RHR
LONG TERM...RHR
AVIATION...RHR
MARINE...ERI
Hazardous weather outlook, Jul 22, 3:11 AM EST, 5 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
411 AM EDT Mon Jul 22 2024

MDZ021>025-VAZ048-060>062-064>069-079-099-100-509>511-230815-
Dorchester-Wicomico-Somerset-Inland Worcester-Maryland Beaches-
Fluvanna-Prince Edward-Cumberland-Goochland-Caroline-Mecklenburg-
Lunenburg-Nottoway-Amelia-Powhatan-Brunswick-Accomack-Northampton-
Western Louisa-Eastern Louisa-Western Hanover-
411 AM EDT Mon Jul 22 2024

This Hazardous Weather Outlook is for southeast Maryland, central
Virginia, eastern Virginia, north central Virginia, south central
Virginia and southeast Virginia.

.DAY ONE...Today and tonight.

Areas of moderate to heavy rainfall are possible today into tonight.
Increasing winds aloft may result in enough shear to support an
isolated tornado threat this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Unsettled pattern continues through much of the upcoming week with
continued potential for heavy rainfall and associated flash flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ012>017-030>032-102-VAZ075>078-080>090-092-093-095>098-512>525-
230815-
Northampton-Hertford-Gates-Pasquotank-Camden-Western Currituck-
Bertie-Chowan-Perquimans-Eastern Currituck-Westmoreland-Richmond-
Northumberland-Lancaster-Dinwiddie-Prince George-Charles City-
New Kent-Gloucester-Middlesex-Mathews-Greensville-Sussex-Surry-
James City-Southampton-Isle of Wight-Norfolk/Portsmouth-Suffolk-
Chesapeake-Virginia Beach-Eastern Hanover-Western Chesterfield-
Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Western King William-Eastern King William-Western King and Queen-
Eastern King and Queen-Western Essex-Eastern Essex-York-Newport News-
Hampton/Poquoson-
411 AM EDT Mon Jul 22 2024

...FLOOD WATCH IN EFFECT FROM 8 AM EDT THIS MORNING THROUGH THIS
EVENING...

This Hazardous Weather Outlook is for northeast North Carolina,
central Virginia, east central Virginia, eastern Virginia, south
central Virginia and southeast Virginia.

.DAY ONE...Today and tonight.

Areas of moderate to heavy rainfall are possible today into tonight.
Increasing winds aloft may result in enough shear to support an
isolated tornado threat this afternoon and evening.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Unsettled pattern continues through much of the upcoming week with
continued potential for heavy rainfall and associated flash flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 22, 4:42 AM EST, 4 hours 18 minutes before
Special Weather Statement
National Weather Service Wakefield VA
542 AM EDT Mon Jul 22 2024

VAZ089-090-523-221030-
Surry VA-York VA-James City VA-
542 AM EDT Mon Jul 22 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN YORK...SOUTHERN
JAMES CITY...AND NORTHEASTERN SURRY COUNTIES AND THE CITY OF
WILLIAMSBURG THROUGH 630 AM EDT...

At 541 AM EDT, Doppler radar was tracking a strong thunderstorm over
Surry, moving northeast at 25 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This strong thunderstorm will be near...
  Surry and Scotland around 545 AM EDT.
  Jamestown around 550 AM EDT.
  Williamsburg and Kings Point around 555 AM EDT.
  College Of William And Mary, York Terrace, and Carver Gardens
  around 600 AM EDT.
  Queens Lake, Grove, and Busch Gardens around 605 AM EDT.

Other locations impacted by this storm include Chippokes State Park,
Water Country U.S.A., Delk Crossroads, Centerville, Ewell, Bacons
Castle, Poolesville, Governors Land, Skimino, and Hog Island Game
Reserve.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3720 7654 3722 7656 3721 7658 3722 7659
      3718 7658 3717 7660 3712 7666 3714 7667
      3711 7668 3704 7679 3717 7695 3722 7690
      3722 7688 3724 7689 3739 7676 3721 7653
TIME...MOT...LOC 0941Z 228DEG 22KT 3715 7684

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

EI
Local storm report, Jul 22, 5:15 AM EST, 3 hours 45 minutes before
Preliminary Local Storm Report
National Weather Service Wakefield VA
615 AM EDT Mon Jul 22 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 AM     Marine Tstm Wind 2 ENE Scotland          37.19N 76.76W
07/22/2024  M40 MPH          ANZ637             VA   Mesonet

            35 kt gust measured at Swain Dock Tempest
            Station by Jamestown.

&&

EI
Special weather statement, Jul 22, 5:56 AM EST, 3 hours 4 minutes before
Special Weather Statement
National Weather Service Wakefield VA
656 AM EDT Mon Jul 22 2024

VAZ084>086-518-520-221145-
Mathews VA-Middlesex VA-Eastern King William VA-
Eastern King and Queen VA-Gloucester VA-
656 AM EDT Mon Jul 22 2024

...STRONG THUNDERSTORMS WILL IMPACT NORTHERN GLOUCESTER...
SOUTHEASTERN KING AND QUEEN...MIDDLESEX AND MATHEWS COUNTIES THROUGH
745 AM EDT...

At 656 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Glenns to near Bavon. Movement was
northeast at 20 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Strong thunderstorms will be near...
  Mathews, Saluda, Hartfield, Blakes, and Glenns around 700 AM EDT.
  Urbanna around 705 AM EDT.
  Gwynn around 710 AM EDT.
  Deltaville around 715 AM EDT.

Other locations impacted by these storms include Ruff, Beulah, Moon,
Laban, Harmony Village, Grafton, Harcum, Cash, Amburg, and Warner.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3729 7623 3757 7684 3776 7672 3776 7670
      3778 7668 3777 7665 3774 7659 3766 7655
      3766 7653 3764 7650 3766 7650 3758 7625
      3754 7625 3739 7619
TIME...MOT...LOC 1056Z 207DEG 15KT 3756 7666 3737 7629

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

EI

The radar

The Norfolk radar (KAKQ), 94 km away, was scanning. The volume nearest the first event began at 13:57 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Northampton

When
July 22, 9:00 AM EST
Where
Northampton County, 0.29 mi ENE of Cape Charles to 0.28 mi ENE of Cape Charles
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
37.271, -76.015

A trained spotter reported that the intersection of Plum Street and Madison Avenue was flooded and impassible.

Flash Flood, Hampton (C)

When
July 22, 4:58 PM EST
Where
Hampton (C) County, 0.88 mi NE of Hampton to 0.9 mi NE of Hampton
Cause
Heavy Rain
Reported by
Public
Coordinates
37.030, -76.340

The public reported flooded roads on Waze in the City of Hampton.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2024Every state in 2024This day in weather historyWarnings in Virginia, July 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1206261, 1206260.